I was on statin drugs for elevated cholesterol for a couple of years until I decided to try niacin as an alternative. I have faith that it will work, but I don’t care for the "flush" that results. My doctor has suggested that I take either Benadryl or aspirin to stop the flush. This sounds like a reasonable suggestion, but I wanted to hear your thoughts.
Research suggests that the molecule responsible for niacin’s flushing action is prostaglandin D2 (PGD2). When this molecule is released in the skin, flushing occurs. It just so happens also that one of the areas with the greatest capacity for the production of PGD2 is the heart. In animal studies, when PGD2 was increased, it protected the heart from injury both when the blood supply was cut off and when it was restored afterwards.
(Damage occurs when the blood supply gets cut off from an organ or tissue, because there’s no longer any oxygen reaching the affected area. Even more damage, however, occurs when the blood supply returns [reperfusion]. This has always been one of the major factors that cardiologists face when they restore blood flow after an angioplasty.)
Aspirin has been shown to cut the production of prostaglandins of all types. It seems that by blocking the production of PGD2, you might be successful at stopping flushing in the skin, but at the same time you would probably be blocking its production in the heart and greatly reducing niacin’s heart-protective benefits.
Normally, as you continue to take niacin on a regular basis, the flushing action subsides. The fear of not knowing what’s causing the sensation frightens most people who are uncomfortable with the flush. Personally, I like the feeling. I think the effectiveness of the niacin might be significantly reduced if you took the items you mentioned.